Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 38, NWS Pueblo, CO

June 23, 2023Las Animas County, Colorado

NWS Pueblo, CO issued this tornado warning at Jun 23, 2023, 4:39 PM MDT for Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2023, 4:39 PM MDT (22:39 UTC)
Expired
Jun 23, 2023, 5:03 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1822 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WFUS55 KPUB 232239
TORPUB
COC071-232315-
/O.NEW.KPUB.TO.W.0038.230623T2239Z-230623T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pueblo CO
439 PM MDT Fri Jun 23 2023

The National Weather Service in Pueblo has issued a

* Tornado Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 515 PM MDT.
    
* At 439 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 14 miles south of Kim, or 36 miles northeast of Des
  Moines, moving northeast at 5 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3700 10329 3706 10333 3714 10321 3706 10311
TIME...MOT...LOC 2239Z 235DEG 6KT 3705 10327 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

MG
1 follow-up statement
788 
WWUS55 KPUB 232303
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
503 PM MDT Fri Jun 23 2023

COC071-232312-
/O.CAN.KPUB.TO.W.0038.000000T0000Z-230623T2315Z/
Las Animas CO-
503 PM MDT Fri Jun 23 2023

...THE TORNADO WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Las Animas and western Baca Counties until 545 PM.

LAT...LON 3700 10329 3706 10333 3714 10321 3706 10311
TIME...MOT...LOC 2301Z 235DEG 6KT 3707 10323 

$$

MG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:11 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
311 PM MDT Fri Jun 23 2023

.SHORT TERM...(This evening through Saturday)
Issued at 311 PM MDT Fri Jun 23 2023

Key Messages:

1) One or two supercells expected over the far eastern plains later
this afternoon. These storms, if they develop, could be significant.

2) Otherwise hot and dry; breezy/windy at times the rest of the
period.

Currently...

A volatile atmosphere was located over the eastern one half of the
southeast CO plains this afternoon. Mixed CAPE values were in excess
of 3000 J over the far eastern planes and shear was 30 to 40 knots.
A trough axis was located from KLHX down toward east of KTAD. A
broken line of cumulus were bubbling along the trough axis.

Behind the trough/dryline axis, it was quite warm and windy. Dewpts
were in the 20s with temps in the 90s. Mountains were windy and
quite dry and warm.

Rest of this afternoon/early evening...

Main concern is severe potential. Hi res guidance continues to
indicate one or two thunderstorms will erupt over the far eastern
plains running from KLAA down towards Kim later this afternoon
around the 3-4 pm time period. Given the volatile atmosphere, these
storms will have the potential to rapidly become severe. The primary
threat for our region will be hail as the low level hodographs will
likely not get favorable until the storms push into KS, but
nonetheless I cannot rule out a tornado and some strong downburst
winds. The convection will likely push into KS roughly around 7
pm- ish.

Rest of Tonight...

Dry. Min temps will be cooler than last several days as the ambient
sfc airmass will be much drier over the region. This much drier air
can clearly be seen on the lower level water vapor channels that is
moving into teh region.

Tomorrow...

Dry. Zero pops across the board in the NDFD database. Min RH values
will be in the single digits most areas by afternoon. Clear skies
likely. Max temps will be in the U80s/L90s across the plains with
L80s larger valleys. It will be breezy in the mtns and valleys.

Meteorologically, critical fire weather conditions will be in place,
but given the greenery/moisture over the area, no fire weather
hilites are planned. \/Hodanish

.LONG TERM...(Saturday night through Friday)
Issued at 311 PM MDT Fri Jun 23 2023

Key Message:

1) At above seasonal temperatures with chances for storms across the
   plains through the work week.

Saturday night-Sunday night...Moderate west to southwest flow
continues across the region, as one embedded wave translates across
the Northern Rockies into the Northern High Plains, and more energy
digs across the West Coast and Great Basin. This will keep dry and
breezy conditions over the higher terrain through the period, with
winds mixing down across the high mountain valleys in the afternoon
and evening. Further east, the passing northern system sends a weak
backdoor front across eastern Colorado late Saturday night with
increasing low moisture expected back across the eastern plains
through the day Sunday with east to southeast low level winds.
Models continue to indicate modest instability across the plains,
with CAPE of 200-800 j/kg, however with warm air aloft and no
evident trigger, there looks like there could be enough cin to keep
convection at bay and will keep the dry forecast attm. Temperatures
on Sunday look to be slightly cooler than Saturday, but still around
seasonal levels in the 80s across the plains and mainly in the 60s
and 70s across the higher terrain.

Monday-Wednesday...Modest west to southwest flow aloft continues
through mid week, as digging trough across the Great Basin builds
the ridge across the Rockies. This will keep mainly dry and warm
conditions in place, with highs back into the 90s across the plains
and mainly in the 60s to the 80s across the higher terrain. Latest
models do indicate low level moisture fluctuating across the plains
through the period, with the potential for deep moist convection,
mainly across the far southeast plains, if the cap can be broached.
With that said, have keep the NBM slight pops for afternoon/evening
storms in the forecast.

Thursday-Friday...Increasing west to southwest flow aloft is
expected as the Great Basin energy lifts out across the Rockies.
Models are differing on timing and location of the passing wave and
become 180 degrees out of phase into the next weekend. At any rate,
passing wave will allow for slightly cooler temperatures and an
uptick in showers and storms, especially across eastern Colorado,
for the end of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 311 PM MDT Fri Jun 23 2023

VFR near certain next 24 hour at all 3 taf sites, KPUB, KALS and
KCOS. It will be breezy during the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Jun 23, 11:55 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Fri Jun 23 2023

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Fri Jun 23 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two severe thunderstorms are expected to occur over the
far eastern plains after 3 pm this afternoon. The primary threat
will be very large hail and wind gusts to 70 mph. An isolated
tornado can't be ruled out, but if a tornado should occur, it
would likely be close to the Kansas border. The storms should push
into Kansas by 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a dry weekend and early part of next week, isolated
thunderstorms may return to the eastern mountains and plains for
mid to late week. There is a chance that on Monday the storms
along the Colorado and Kansas border may be severe, otherwise, the
main risks from any storms during this extended period will be
lightning, gusty winds, small hail and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/34

In the hours before

Special weather statement, Jun 23, 2:18 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT Fri Jun 23 2023

COZ093-097-232045-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
218 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of east central Otero
and west central Bent Counties through 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  La Junta and North La Junta around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 10360 3787 10371 3816 10341 3795 10314
TIME...MOT...LOC 2018Z 228DEG 20KT 3788 10356

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Simcoe
Local storm report, Jun 23, 3:09 PM MDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
309 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Gst     1 W Las Animas          38.07N 103.24W
06/23/2023  E60 MPH          Bent               CO   Trained Spotter

            Small limb damage.

&&
Local storm report, Jun 23, 3:10 PM MDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
310 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Hail             1 W Las Animas          38.07N 103.24W
06/23/2023  M0.75 inch       Bent               CO   Trained Spotter

&&
Special weather statement, Jun 23, 3:32 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
332 PM MDT Fri Jun 23 2023

COZ097-232200-
Las Animas Vicinity/Bent County CO-
332 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of central Bent County
through 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 15 miles east of North La Junta, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3796 10333 3801 10336 3817 10303 3803 10296
TIME...MOT...LOC 2131Z 250DEG 41KT 3801 10326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Simcoe

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:09 PM MDTSpecial Weather StatementPUBElbert36 min
Jun 22, 6:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jun 22, 6:39 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso81 min
Jun 22, 7:20 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jun 22, 7:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jun 22, 7:49 PM MDTTornado WarningPUBEl Paso26 min
Jun 22, 7:56 PM MDTRiver Flood WarningPUBCrowley, Otero42 hr
Jun 22, 7:57 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jun 22, 8:01 PM MDTTornado WarningPUBEl Paso29 min
Jun 22, 8:06 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso25 min
Jun 22, 8:49 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso26 min
Jun 22, 9:13 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso32 min
Jun 23, 1:34 AM MDTRiver Flood WarningPUBOtero3 days
Jun 23, 1:22 PM MDTRiver Flood WarningPUBPueblo21 days
Jun 23, 2:18 PM MDTSpecial Weather StatementPUBOtero27 min
Jun 23, 2:28 PM MDTSevere Thunderstorm WarningPUBBent, Otero47 min
Jun 23, 3:08 PM MDTSevere Thunderstorm WarningPUBBent52 min
Jun 23, 3:32 PM MDTSpecial Weather StatementPUBBent28 min
Jun 23, 3:50 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas40 min
Jun 23, 3:53 PM MDTSevere Thunderstorm WarningPUBBent, Prowers52 min
Jun 23, 4:22 PM MDTSevere Thunderstorm WarningPUBProwers38 min
Jun 23, 4:28 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas32 min
Jun 23, 4:39 PM MDTSevere Thunderstorm WarningPUBBent, Prowers51 min
Jun 23, 4:58 PM MDTSevere Thunderstorm WarningPUBProwers32 min
Jun 23, 5:02 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas43 min
Jun 23, 5:22 PM MDTSevere Thunderstorm WarningPUBBaca38 min
Jun 23, 5:25 PM MDTSevere Thunderstorm WarningPUBBent, Prowers50 min
Jun 23, 5:36 PM MDTTornado WarningPUBProwers24 min
Jun 23, 5:45 PM MDTTornado WarningPUBBaca30 min
Jun 23, 5:58 PM MDTTornado WarningPUBProwers32 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.